Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 69, NWS Seattle, WA

December 19, 2017Mason County, Washington

NWS Seattle, WA issued this river flood warning at Dec 19, 2017, 3:00 PM PST for Mason County, Washington. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Dec 19, 2017, 3:00 PM PST (23:00 UTC)
Expired
Dec 19, 2017, 10:00 PM PST
In force
7 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.71 ft at Dec 19, 2017, 5:00 PM PST.

actionminormoderatemajor14161812/1912/2012/21
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

669 
WGUS46 KSEW 192302
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
302 PM PST Tue Dec 19 2017

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

Heavy rain over the Olympic Mountains Monday night and Tuesday
morning will drive the Skokomish River to flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-200600-
/O.NEW.KSEW.FL.W.0069.171219T2300Z-171220T0600Z/
/SRPW1.1.RS.171219T2300Z.171220T0000Z.171220T0500Z.NO/
302 PM PST Tue Dec 19 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* from this afternoon to this evening.
* At  2:45 PM Tuesday the stage was 16.4 feet.
* Flood stage is 16.5 feet.
* Forecast...The river will rise above flood stage around 3 PM 
  Tuesday and crest near 16.6 feet around 4 PM Tuesday. The river 
  will fall below flood stage tonight.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low-lying areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 19, 2:16 PM PST, 44 minutes earlier.

Area forecast discussion, Dec 19, 2:16 PM PST, 44 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
216 PM PST Tue Dec 19 2017

.SYNOPSIS...Low pressure at the surface and aloft over Northwest
Washington will move into Eastern Washington tonight. A ridge of
high pressure aloft offshore will build into the area Wednesday
through Thursday brining drier and cold weather. A weak
disturbance will bring a chance of showers and lowland snow
Thursday night and Friday morning. Dry and cold weather will
return to the area for the weekend. It appears that Christmas Day
will see an increase in clouds and a chance of showers.

&&

.SHORT TERM...The low that brought windy conditions to the area,
heavy mountain snow, and some snow along the Strait of Juan de
Fuca last night and this morning has moved into Eastern
Washington. A 527 DAM 500 mb upper low is now left in its wake
over Vancouver Island; this upper level feature will move
into southeastern Washington by late tonight.

Precipitation is changing to snow over northern portions of
Whatcom County this afternoon as cold air aloft filters in from
the northwest. A majority of mesoscale models show 1-3 inches of
snow accumulation across Western Whatcom County through tonight. A
winter weather advisory is being issued.

Snow in the Olympics rapidly tapered off behind the front and is
expected to be light for the duration of this event. Snow is now
starting to taper off to showers in the Cascades. However, with
the amount of snow that as already fallen (13 to 24 inches), the
additional 3-6 inches tonight in the passes will add to travel
woes there. Will keep the winter storm warning for the Cascades
going through 06Z.

Will snow fall elsewhere in the lowlands tonight and early
Wednesday morning? Temperatures will be cold enough to support
precipitation in the form of snow, especially above about 500
feet, later this evening onward. However, any snow will be
confined to difficult to forecast convergence zones. Short term
models have been really inconsistent in the placement of the
convergence zones with each run. Will mention the snow on higher
hills in the forecast and keep any accumulation less than an inch
outside of the Western Whatcom county area.

Dry air will filter into the region Wednesday morning, and clear
and cold conditions will dominate the conditions through Thursday.

Models continue to have major disagreements on the track and
strength of a short-wave trough moving southeast to the east of
the offshore ridge. The GFS and NAM keep the area completely dry
and shove energy with the trough east of the Cascades. The ECMWF
and Canadian models both show precipitation moving through Western
Washington Thursday night and Friday morning with portions of the
lowlands seeing a possible inch or so of snow. The current
forecast that favors the ECMWF/Canadian solution will be
maintained for now. Snow levels with this feature, if it
materializes, will be low enough to produce some light
accumulations down to near sea level. Albrecht

.LONG TERM...Long term models show dry and cold conditions across
the area for later Friday through Saturday. The GFS now shows
energy moving through the offshore ridge reaching the area on
Sunday for clouds and a chance of precipitation. The ECMWF remains
dry. Will follow the ECMWF through Saturday.

Models starting on Sunday and through Christmas day become a real
inconsistent mess as they have trouble dealing with small scale
features moving through a slowly retrograding upper ridge that has
been centered near 130W. Models now all show clouds and some
chance of precipitation by Christmas day. Will use a model average
for Sunday onward, but confidence is not high. Albrecht

&&

.AVIATION...The low pressure system will weaken over the area
tonight. The air mass is moist and somewhat unstable with showers.
Variable wind aloft will become north on Wed. The air is cool and
snow showers are possible in the north--mainly for KCLM and KBLI.

KSEA...Showery with a breezy SW wind becoming northerly on
Wednesday.

&&

.MARINE...A 997mb low was near Bellingham early this afternoon. The
low pres system will weaken overnight and gradients over Western
Washington will relax as the low fills. Northeasterly flow will
develop Wed with high pres over B.C. that will weaken Thu as a weak
system moves thru B.C. and then the high pres will strengthen again
Fri.

&&

.HYDROLOGY...River flooding is not expected the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 10 PM PST this evening for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Weather Advisory until 4 AM PST Wednesday for Western
     Whatcom County.

PZ...Small Craft Advisory for rough bar until 2 AM PST Wednesday for
     Grays Harbor Bar.

     Small Craft Advisory until 2 AM PST Wednesday for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands-Puget Sound and Hood Canal-West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Dec 19, 9:09 AM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
909 AM PST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 ESE JOHN SAM LAKE     48.08N 122.12W
12/19/2017  M7.0 INCH        Snohomish          WA   TRAINED SPOTTER

            10 W OF PORT ANGELES,CLALLAM COUNTY. 7 INCHES ON THE
            GROUND. 32 DEGREES.

0847 AM     SNOW             3 WNW SEA-TAC           48.28N 124.37W
12/19/2017  M3.0 INCH        Clallam            WA   TRAINED SPOTTER

            3 MILES E OF NEAH BAY, CLALLAM COUNTY. 3 INCHES ON THE
            GROUND. SNOWING LIGHTLY. E WIND LESS THAN 10 MPH. SNOW IS
            WET.

0800 AM     HEAVY RAIN       8 SSW MONTESANO         46.86N 123.66W
12/19/2017  M1.98 INCH       Grays Harbor       WA   TRAINED SPOTTER

            1.98 INCHES RAIN IN 24 HOURS ENDING AT 8 AM. IN HILLS
            SOUTH OF ABERDEEN, WA OR HWY 101 AT MILEPOST 75.

&&
Local storm report, Dec 19, 10:10 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1010 AM PST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     HEAVY SNOW       10 W PORT ANGELES EAST  48.11N 123.59W
12/19/2017  M1.5 INCH        Clallam            WA   TRAINED SPOTTER

            10 MILES W OF PORT ANGELES, CLALLAM COUNTY. 1.5
            ADDITIONAL INCHES OF SNOW FROM 8 AM TO 10 AM. TOTAL STILL
            7 INCHES ON GROUND. TEMP 32.4. SNOWING VERY LIGHTLY.
            POWER OUTAGES REPORTED IN JOYCE, CLALLAM BAY, NEAH BAY
            AND E OF PORT ANGELES.

&&
Local storm report, Dec 19, 10:22 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1022 AM PST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY SNOW       9 W PORT ANGELES EAST   48.11N 123.57W
12/19/2017  M8.0 INCH        Clallam            WA   TRAINED SPOTTER

            9 MILES WEST OF PORT ANGELES. 8 INCHES OF SNOW FROM 3 AM
            UNTIL 10 AM. SNOW HAS STOPPED. TEMP IS 33 DEGREES.

&&
Local storm report, Dec 19, 10:50 AM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1050 AM PST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY SNOW       2 E PORT ANGELES EAST   48.11N 123.33W
12/19/2017  M1.0 INCH        Clallam            WA   TRAINED SPOTTER

            2 MILES E OF NEAH BAY, CLALLAM COUNTY. 1 INCH ADDITIONAL
            BETWEEN 830 AM AND 1030 AM. TOTAL 4 INCHES OF WET SNOW.
            CURRENTLY LIGHT DRIZZLE. TEMPERATURE 31.

1030 AM     HEAVY RAIN       3 WSW SHELTON           47.20N 123.16W
12/19/2017  M2.38 INCH       Mason              WA   TRAINED SPOTTER

            2.38 INCHES OF RAIN IN 24 HOURS ENDING AT 1030 AM.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:45 AM PSTWinter Weather AdvisorySEW6 hr
Dec 19, 8:53 AM PSTGale WarningSEW5 hr
Dec 19, 8:53 AM PSTSmall Craft Advisory for Rough BarSEW37 hr
Dec 19, 2:21 PM PSTWinter Weather AdvisorySEW14 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.